Winter Weather, Southern Berkshire
- When
- December 29, 8:00 AM EST to December 30, 12:30 AM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
On the heels of a bigger snowstorm, a light to moderate snowfall occurred across the region on Saturday, December 29th, 2012. An area of low pressure developed along the coast of North Carolina and moved northeastward off the Eastern Seaboard.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On the heels of a bigger snowstorm, a light to moderate snowfall occurred across the region on Saturday, December 29th, 2012. An area of low pressure developed along the coast of North Carolina and moved northeastward off the Eastern Seaboard. Although the storm passed well to the south, an upper level disturbance associated with the storm allowed for light snow to occur throughout the day. With temperatures cold across the entire area, the precipitation remained entirely in the form of snow. Most areas across the Berkshires reported between 4 and 6 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 29, 6:17 AM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
617 AM EST SAT DEC 29 2012
.SYNOPSIS...
LOW PRESSURE WILL ORGANIZE ALONG THE CAROLINA COAST TODAY...MOVE
NORTHEAST AND BRING SNOW TO THE REGION. IN ITS WAKE COLDER AIR
WILL SURGE INTO THE REGION TONIGHT. HIGH PRESSURE WILL CREST OVER
THE REGION MONDAY. FROM NEW YEARS EVE INTO THE FIRST WEEK OF THE
NEW YEAR A SERIES OF FRONTAL SYSTEMS WILL USHER IN PROGRESSIVELY
COLDER AIR AS WELL AS TRIGGER BOUTS OF SNOW SHOWERS.
&&
.NEAR TERM /THROUGH TONIGHT/...
MUCH OF THE FCA REMAINS UNDER STRATO CUT DECK TRAPPED UNDER
INVERSION AROUND 3K FT. THE EXCEPTION REMAINS THE FAR SE PTNS OF
NYS. OTHERWISE MID AND HI CLOUDS HAVE OVERSPREAD THE RGN AHEAD OF
THE NEXT SYSTEM. MODIFIED TEMPS BLENDING FM CURRENT TEMPS AS THEY
HAVE ALREADY BEGUN RESPONDING TO CLOUD COVER. FCST ON TRACK WITH
ONLY MINOR MODS.
OTHERWISE VIG 500HPA SHORT WV IS EJECTING NE FM MISS VLY. SFC LOW
IN TN VLY AND DEEPER THAN GUID. REST OF NT AND SAT SERIES OF
ADDITIONAL 500HPA SHORT WAVES WILL DEEPEN THIS TROF...AND INITIATE
CYCLOGENISUS ALONG THE CAROLINA COAST. THE PRIMARY LOW WILL DRIFT
TWRD PIT AND DIE IN THE MTNS OF W PA.
AS THE 500HPA TROF TURNS NEGATIVE AND CUTS OFF TODAY...THE SFC LOW
BOMBS...DEEPENING 30MB AS IT MOVES FM NC COAST TO NOVA SCOTIA
12UTC SUN. FORTUNATELY ITS TRACK PASSES ABOUT 150 MI S OF CAPE
COD. THE BEST OF THIS STORM WILL FALL ON THE FISHES. FCA WILL ONLY
BE EXPOSED TO OUTER REACHES OF COLD CONVEYOR BELT PCPN AND MST OF
OUR DYNAMICS ARE FM CUTTING OFF 500HPA SYSTEM.
STILL 00UTC MODEL SUITE CONTINUED TREND TWRD INCRG QPF OF 0.25 TO
0.60 WITH MOST AMOUNTS AROUND A UNIFORM 0.40. WITH 850HPA TEMPS
AROUND -4 TO -8C SNOW TO LIQ RATIO OVER FCA NR NORMAL HERE ABOUT
12. AS A RESULT MOST AREAS WILL SEE WINTER WX ADVISORY LEVEL
SNOW...AND THIS WAS ISSUED BY PRIOR SHIFT.
SNOW WILL OVERSPREAD FCA DURING THE LATE THIS MORNING AND CONTINUE
THROUGH THE EVENING...DIMINISHING TO -SNSH LATE AT NIGHT AS
STRONG CAA FOLLOWS IN STORMS WAKE. NW FLOW AND MOIST LLVL WILL
MAKE -SHSN MORE PERSISTENT LATE AT NIGHT OVER HIR TRRN.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
SFC LOW PRESSURE WILL CONTINUE TO RAPIDLY DEEPEN ACROSS ATLANTIC
CANADA ON SUNDAY AS IT MOVES NORTHEASTWARD AND AWAY FROM THE REGION.
THE COMBINATION OF CYCLONIC FLOW AROUND THIS STRONG STACKED STORM
SYSTEM AND NW UPSLOPE FLOW WILL ALLOW FOR SOME ADDITIONAL SNOW
SHOWERS ON SUNDAY ACROSS THE HIGHER TERRAIN...MAINLY THE SRN
ADIRONDACKS/SRN GREEN MTNS...WITH SOME ADDITIONAL LIGHT ACCUMULATION
POSSIBLE. THE HUDSON VALLEY AREA LOOKS TO REMAIN DRY. SOME LAKE
ENHANCED SNOW SHOWERS WILL ALSO IMPACT PORTIONS OF THE WESTERN
ADIRONDACKS/WESTERN MOHAWK VALLEY...ALTHOUGH THE FLOW SHOULD KEEP
THE WORST OF THIS ACTIVITY TO THE WEST OF OUR AREA. THE THREAT FOR
ANY SNOW SHOWERS WILL DIMINISH FOR THE AFTN/EVE HOURS...AS WEAK
RIDGING OVER THE OHIO VALLEY BEGINS TO BUILD INTO THE AREA. CHILLY
AIR POURING IN BEHIND THE STORM WILL ALLOW FOR COLD TEMPS ON
SUNDAY...WITH 20S ACROSS MUCH OF THE AREA...AND TEENS FOR THE
GREENS/ADIRONDACKS. ALONG WITH THE GUSTY NW WINDS...THIS WILL MAKE
FOR A RATHER WINTRY DAY.
THE WIND WILL START TO DIMINISH FOR SUNDAY NIGHT AS HIGH PRESSURE
MOVES IN JUST SOUTH OF THE REGION ACROSS THE MID ATLANTIC STATE.
WITH CLEARING SKIES...TEMPS WILL DROP TO COLDEST LEVELS OF THE
WINTER SO FAR...WITH SINGLE DIGITS TO TEENS OVER MUCH OF THE
AREA...AND EVEN A FEW BELOW ZERO READINGS ACROSS NORTHERN PARTS OF
THE AREA.
THE FLOW AT 500 HPA WILL FLATTEN OUT AND BECOME A BIT MORE ZONAL FOR
MONDAY INTO TUESDAY. A FAST MOVING SFC BOUNDARY LOOKS TO MOVE
THROUGH AT SOME POINT DURING THE DAY TUESDAY. TEMPS WILL CONTINUE TO
RUN A LITTLE BELOW NORMAL...ESP IN THE WAKE OF THE BOUNDARY FOR LATE
TUESDAY/TUESDAY NIGHT. WITH THIS SYSTEM BEING A NORTHERN STREAM
SYSTEM...IT/S QUITE MOISTURE STARVED...SO IT SHOULD BE MAINLY DRY
OVER THE MAJORITY OF THE AREA WITH JUST ISOLD SNOW SHOWERS/FLURRIES.
THE EXCEPTION WILL BE ACROSS PORTIONS OF THE WESTERN
ADIRONDACKS...WHERE THE FLOW OFF LAKE ONTARIO MAY ALLOW FOR SOME
ADDITIONAL LAKE ENHANCED/UPSLOPE SNOW SHOWERS...ESP JUST AHEAD AND
WITH THE PASSAGE OF THE BOUNDARY. MAX TEMPS ON MONDAY WILL BE IN THE
20S...WITH TEENS FOR VALLEY AREAS FOR MONDAY NIGHT. MAX TEMPS WILL
ONCE AGAIN BE IN THE 20S AHEAD OF THE BOUNDARY FOR TUESDAY
MORNING...BUT TEMPS LOOK TO DROP INTO THE SINGLE DIGITS ACROSS MUCH
OF THE AREA FOR TUESDAY NIGHT...WITH SOME BELOW ZERO READINGS ACROSS
THE HIGH TERRAIN.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
COLD TEMPERATURES WILL BE IN PLACE FOR MUCH OF THE EXTENDED
PERIOD...AS AN ARCTIC BOUNDARY AND A STRONG PUSH OF COLD AIR MOVES
ACROSS THE REGION. THE MODELS ARE IN SOME DISAGREEMENT REGARDING
THE EXACT TIMING. HOWEVER...BOTH THE LATEST 00Z ECMWF AND GFS ALL
SHOW 850 HPA TEMPS OF -20 TO -24 DEGREES C MAKING ITS WAY ACROSS
OUR AREA BY SOME POINT DURING THE LATE WEEK PERIOD. THIS WILL
ALLOW FOR TEMPS TO ONLY REACH THE TEENS AT MOST IN VALLEYS FOR MAX
TEMPS...WITH SINGLE DIGITS ACROSS THE HIGH TERRAIN. IN
ADDITION...OVERNIGHT LOWS WILL BE NEAR ZERO IN VALLEY AREAS AND -5
TO -15 DEGREES F OVERNIGHT FOR THE HIGH TERRAIN AND TYPICAL
SHELTERED AREAS. WITH THIS BEING AN ADVECTIVE COLD...SOME WIND MAY
ACCOMPANY THE COLD TEMPS...SO WIND CHILLS COULD APPROACH OR EXCEED
ADVISORY CRITERIA IN PORTIONS OF THE AREA AS WELL. WE WILL INCLUDE
MENTION OF THIS IN THE HWO AT THIS TIME. IT SHOULD BE FAIRLY DRY
MOST OF THE TIME...ALTHOUGH SOME SNOW SHOWERS/SQUALLS COULD
ACCOMPANY ANY SFC BOUNDARY. WILL MANLY ONLY GO WITH SLIGHT CHC
POPS FOR SNOW SHOWERS ACROSS MOST OF THE AREA...WITH LOW CHC POPS
IN AREAS DOWNWIND OF LAKE ONTARIO.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
INVERSION AROUND 3KFT KEPT STRATO-CU DECK IN PLACE OVRNT WITH
GENERALLY MVFR CONDS. MEANWHILE MID AND HI CLOUDS AHEAD OF NEXT
WX SYSTEM HAVE OVERSPREAD THE FCA. LOCKING THIS LOW CLOUD DECK
LARGELY IN PLACE.
EVOLVING CYCLOGENISUS ALONG THE CAROLINA COAST WILL RESULT IN
COASTAL LOW EJECTING NE TDY...AND WIDESPREAD AREA OF SNOW W/VSBY BLO
3SM CIGS BLO OVC010 WILL OVERSPREAD ENTIRE FCA DURING MID AND LATE
MORNING...WITH WIDESPREAD IFR CIGS AND VSBY PERSISTING IN SN AND
FOG THROUGH LATE TONIGHT.
WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT TURNING N-NE AROUND
5KTS DURING TODAY.
OUTLOOK...
SUN...MVFR/IFR. -SN/SHSN LIKELY.
MON...VFR. NO SIG WX. TUE-
WED/THU...VFR/MVFR. CHC -SHSN.
&&
.HYDROLOGY...
ALL PCPN NEXT 5 DAYS WILL FALL AS SNOW. LIQ EQUIV OF 0.25 TO 0.60
EXPECTED THROUGH TONIGHT. AMOUNTS OF ANOTHER 0.25 TO 0.40 COULD
FALL DURING THE NEXT WEEK.
SOME RIVER GAGES ARE ALREADY SHOWING SIGNS OF ICE EFFECTS AND
SOME RIVER LEVEL READINGS LOOK UNREPRESENTATIVE. STEADILY COLDER
AIR MASSES MOVE INTO THE REGION THIS WEEK AND ICE WILL FORM AND
THICKEN ON THE WATERWAYS IN THE ALY HSA.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 4 AM EST SUNDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 4 AM EST SUNDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 4 AM EST SUNDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 4 AM EST SUNDAY FOR VTZ013>015.
&&
SYNOPSIS...SNYDER
NEAR TERM...SNYDER
SHORT TERM...FRUGIS
LONG TERM...FRUGIS
AVIATION...SNYDER
HYDROLOGY...SNYDERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 245 AM EST SAT DEC 29 2012 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-301200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 245 AM EST SAT DEC 29 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A PERIOD OF VERY COLD TEMPERATURES IS POSSIBLE FOR THE LATE WEEK PERIOD BEGINNING ON WEDNESDAY. DURING THE OVERNIGHT AND EARLY MORNING HOURS...WIND CHILL VALUES COULD APPROACH OR EXCEED WIND CHILL ADVISORY CRITERIA...ESPECIALLY IN THE HIGH TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420914, 420913.